Alert archive / Iowa / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 166, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 10, 2020, 5:51 AM CDT for Lyon County, Osceola County, Iowa; Nobles County, Rock County, Minnesota. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 10, 2020, 5:51 AM CDT (10:51 UTC)
- Expired
- Aug 10, 2020, 6:30 AM CDT
- In force
- 39 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Lyon County, IA, Osceola County, IA, Nobles County, MN, Rock County, MN
The radar
The Sioux Falls radar (KFSD), 91 km from the middle of the area, began a volume at 10:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 10, 5:53 AM CDT | HAIL 1 | Rock Rapids, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 10.9 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2342 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 1184 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 107 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 10.5
The text
As transmitted.
297
WUUS53 KFSD 101051
SVRFSD
IAC119-143-MNC105-133-101130-
/O.NEW.KFSD.SV.W.0166.200810T1051Z-200810T1130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
551 AM CDT Mon Aug 10 2020
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Northeastern Lyon County in northwestern Iowa...
Osceola County in northwestern Iowa...
Southeastern Rock County in southwestern Minnesota...
Southern Nobles County in southwestern Minnesota...
* Until 630 AM CDT.
* At 551 AM CDT, a severe thunderstorm was located near Rock Rapids,
moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Ellsworth around 600 AM CDT.
Little Rock around 610 AM CDT.
Sibley and Ashton around 620 AM CDT.
Ocheyedan and Melvin around 630 AM CDT.
Other locations impacted by this severe thunderstorm include Bigelow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4325 9542 4337 9627 4358 9622 4355 9545
4350 9545 4350 9539 4326 9539
TIME...MOT...LOC 1051Z 280DEG 39KT 4348 9614
HAIL...1.00IN
WIND...60MPH
$$
Kalin2 follow-up statements
039
WWUS53 KFSD 101059
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
559 AM CDT Mon Aug 10 2020
IAC119-143-MNC105-133-101130-
/O.CON.KFSD.SV.W.0166.000000T0000Z-200810T1130Z/
Lyon IA-Osceola IA-Rock MN-Nobles MN-
559 AM CDT Mon Aug 10 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 AM CDT
FOR NORTHEASTERN LYON...OSCEOLA...SOUTHEASTERN ROCK AND SOUTHERN
NOBLES COUNTIES...
At 558 AM CDT, a severe thunderstorm was located near Ellsworth, or
near Rock Rapids, moving east at 40 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe storm will be near...
Little Rock around 610 AM CDT.
Sibley and Ashton around 620 AM CDT.
Ocheyedan around 635 AM CDT.
Harris around 645 AM CDT.
Other locations impacted by this severe thunderstorm include Bigelow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4336 9620 4358 9610 4355 9545 4350 9545
4350 9539 4326 9539 4325 9542
TIME...MOT...LOC 1058Z 279DEG 37KT 4347 9605
HAIL...1.75IN
WIND...60MPH
$$
Kalin041
WWUS53 KFSD 101124
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
624 AM CDT Mon Aug 10 2020
IAC119-143-MNC105-133-101134-
/O.EXP.KFSD.SV.W.0166.000000T0000Z-200810T1130Z/
Lyon IA-Osceola IA-Rock MN-Nobles MN-
624 AM CDT Mon Aug 10 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LYON...OSCEOLA...
SOUTHEASTERN ROCK AND SOUTHERN NOBLES COUNTIES WILL EXPIRE AT 630 AM
CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
is still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 1100 AM CDT for
northwestern Iowa.
LAT...LON 4336 9620 4358 9610 4355 9545 4350 9545
4350 9539 4326 9539 4325 9542
TIME...MOT...LOC 1124Z 280DEG 39KT 4342 9570
$$
KalinWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 5:41 AM CDT, 10 minutes earlier.
Area forecast discussion, Aug 10, 5:41 AM CDT, 10 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 541 AM CDT Mon Aug 10 2020 .SHORT TERM...(Today and Tonight) Issued at 236 AM CDT Mon Aug 10 2020 Current obs would indicate a surface boundary oriented from near Yankton northeastward into southwestern MN. Have had a couple of cells try to develop along this feature very early this morning, though in the absence of significant shear they have fallen apart. Although presently convection free, models are still depicting convective development towards 09Z as a subtle shortwave over central SD slides eastward and midlevel frontogenesis increases south of Interstate 90. Although CAPE values will be slowly decreasing toward 12Z, could still see a couple stronger storms south of I-90 into the mid morning hours as bulk shear increases a bit. The main threats would be large hail, and strong winds with model depicted DCAPE running around 1000 J/KG into the early morning. Once convection clears out of our southeast by mid morning, it will be a beautiful day with clearing skies and falling dew points. Highs will run in the upper 70s to around 80. As high pressure drifts across the region tonight, look for clear skies, light winds, and cooler temperatures. Lows will be in the 50s over the entire area. .LONG TERM...(Tuesday through Sunday) Issued at 236 AM CDT Mon Aug 10 2020 The surface ridge will drift off to the east on Tuesday, allowing for a return flow of warmer and moister air as dew points slowly climb back into the 60s. It will remain dry during the day with highs in the lower to mid 80s. Thunderstorm chances return for Tuesday night as a shortwave tracks across the region and instability increases. Shear does not look overly impressive at this point, so thinking that severe chances are on the lower end. For the remainder of the week, a subtle warming trend continues into Friday with highs settling in on the mid and upper 80s as the upper level pattern become nearly zonal through the week. With afternoon dew points running in the lower 70s, it will be humid through the period. There will be periodic thunderstorm chances in the presence of instability and moisture, though hard to pin down timing with subtle shortwaves moving through the upper level flow. The end of the week closes out with slightly cooler weather for next weekend as a frontal boundary slides through the region - though models are handling the timing differently. && .AVIATION...(For the 12Z TAFS through 12Z Tuesday morning) Issued at 538 AM CDT Mon Aug 10 2020 Scattered thunderstorms, primarily south of Interstate 90 through mid to late morning. Otherwise, VFR conditions expected through the TAF period. Winds will be light into tonight. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...JM LONG TERM...JM AVIATION...JM
Hazardous weather outlook, Aug 10, 3:18 AM CDT, 2 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 318 AM CDT Mon Aug 10 2020 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-110830- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson- McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme- Yankton-Union- 318 AM CDT Mon Aug 10 2020 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Scattered thunderstorms will be possible though mid morning, mainly from the Interstate 90 corridor and southward. A few of these storms could become strong to severe, with hail to the size of half dollars and wind gusts to 60 mph. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be possible through 10 am.
In the hours before
Local storm report, Aug 10, 4:47 AM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
447 AM CDT MON AUG 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 AM HAIL PLANKINTON 43.71N 98.49W
08/10/2020 M1.75 INCH AURORA SD PUBLIC
&&Local storm report, Aug 10, 4:51 AM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
451 AM CDT MON AUG 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0433 AM HAIL 1 SW GREGORY 43.23N 99.43W
08/10/2020 M2.00 INCH GREGORY SD PUBLIC
&&Local storm report, Aug 10, 5:47 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
547 AM CDT MON AUG 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0537 AM TSTM WND GST 2 WSW PICKSTOWN 43.05N 98.57W
08/10/2020 M61 MPH GREGORY SD MESONET
MESONET STATION 244 SD RWIS FT. RANDALL DAM.
&&The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 8:49 AM CDT | Severe Thunderstorm Warning | FSD | Ida, Woodbury | 41 min |
| Aug 10, 9:26 AM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Ida | 34 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2020Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.